There are no documented long-term eye development impacts of AR and/or VR headgear users, however the symptoms the soldiers observed suggest some short-term negative effects. Microsoft’s AR goggles could kill army soldiers.
Based on a Defense Department assessment acquired by Bloomberg and Business Insider, Microsoft Corp.’s augmented reality headsets are rendering US Army soldiers sick.
The 79-page DoD document on the Army’s test results of Microsoft HoloLens mixed reality headsets remains to be made public, but a summary provided by Nickolas Guertin, director of the Defense Department’s Operation Test and Evaluation, deduced that 80% of soldiers who utilized the goggles observed “mission-affecting physical impairments,” like headaches, eyestrain, and nausea.
According to one of the testers, “the devices would have gotten us killed” on a modern battleground.
Despite the fact that the military appears to be conscious of the vulnerabilities, the Army approved a $22 billion contract for 120,000 HoloLens last year.
Subscribe to GreatGameIndia
In August, Army Assistant Acquisition Secretary Doug Bush approved the initial round of 5,000 HoloLens for soldiers. Microsoft informed Bloomberg that the goggles continue to be a “transformational platform” and that more shipments are currently on the way.
Brigadier General Christopher Schneider said in a statement to Insider that although the goggle testing met “most” of the standards, it “fell short,” in other instances and that corrections will be made.
Concerns have also been raised about the goggles’ ability to expose a soldier’s location on the battlefield by emitting a glow from hundreds of meters away. According to the article, the soldiers’ field of vision was also restricted by the fighter pilot-style heads-up display, which was also too bulky to transport.
Microsoft has yet to study the Department of Defense report. It said in a statement to Bloomberg that “our close collaboration with the Army has enabled us to quickly build” and adjust the device “to develop a transformational platform that will deliver enhanced soldier safety and effectiveness. We are moving forward with the production and delivery of the initial set” of devices.
There are no documented long-term eye development impacts of AR and/or VR headgear users, however the symptoms the soldiers observed suggest some short-term negative effects. After wearing Meta’s Oculus Pro headset, several customers suffer headaches, eye strain, dizziness, and nausea.